Iowa, 2026Blizzard and Winter Weather in Iowa, March 15 to 16, 2026
March 15 to 16, 2026 · NWS ARX · 8 events in 8 counties and zones
After a transition over to snow during the afternoon on March 15th, a secondary round of snow moved into northeast Iowa with winds increasing to 30 to 40 mph. Coupled with visibility reductions to 1/4 mile or less at times during the evening and overnight hours, this resulted in a period of blizzard conditions across northeast Iowa.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a transition over to snow during the afternoon on March 15th, a secondary round of snow moved into northeast Iowa with winds increasing to 30 to 40 mph. Coupled with visibility reductions to 1/4 mile or less at times during the evening and overnight hours, this resulted in a period of blizzard conditions across northeast Iowa. Snowfall amounts remained on the lighter side with amounts ranging from 2 to 5 inches across northeast Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 15, 5:44 AM CST, 3 hours 16 minutes earlier. Its key messages:
- A major to historic winter storm will impact the area through Monday morning.
- A wintry mix of rain, freezing rain, and sleet will impact the area this morning.
- Heavy snow and blizzard conditions will impact the area from this afternoon into Monday morning.
Area forecast discussion, Mar 15, 5:44 AM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
644 AM CDT Sun Mar 15 2026
.KEY MESSAGES...
- A major to historic winter storm will impact the area through
Monday morning.
- A wintry mix of rain, freezing rain, and sleet will impact the
area this morning.
- Heavy snow and blizzard conditions will impact the area from
this afternoon into Monday morning.
&&
.DISCUSSION...
Issued at 152 AM CDT Sun Mar 15 2026
Overnight and This Morning
A strengthening surface low, currently located over north-central
Kansas and south-central Nebraska, will move northeast into
southwest Iowa overnight. As this occurs, the 700 mb frontogenetic
band will orientate itself west to east along and north of the
Interstate 94 corridor. As elevated instability and moisture
transport moves into this region, the hourly snow rates will climb
into the 1 to 4-inch range. This results in the potential of 8 to as
high as 20 inches of snow in the NBM.
Meanwhile, further south, an 850 mb frontogenetic band, currently
located along the Iowa and Minnesota border, will lift north toward
the Interstate 90 corridor. Warm air advection ahead of this low
will result in an elevated warm nose between 850 and 700 mb. As this
warm nose becomes more pronounced, the snow will change to freezing
rain and sleet. Like last night, this should occur between 2 am and
3 am. These ice accumulations will likely continue through the
remainder of the night and then gradually transition back to snow
between 6 am and 10 am. Freezing rain accumulations will range from
a tenth to a quarter of an inch. Sleet accumulations will range from
a trace to 2 inches. This could potentially be the highest sleet
accumulation with a winter storm since December 1, 2007. Snow totals
between Interstates 90 and 94 will likely range from 2 to 8 inches.
Much of this snow will occur during the mid- to late morning of
Sunday.
The precipitation should be mainly rain in northeast Iowa and
southwest Wisconsin. However, with dew points in the mid-20s and
temperatures in the mid-30s, there is some concern that the initial
precipitation could start out as freezing rain. This looks to be a
brief concern, because as the surface winds southerly ahead of the
surface low, the dew points should rapidly climb into the mid-40s.
If the winter weather was not enough, the CAMs are showing that most
unstable CAPES south of Interstate 94 are climbing up to 1000 J/kg.
This may result in some elevated thunderstorms capable of producing
hail up to 1 inch in diameter. The Storm Prediction Center's Day 1
has a marginal risk in Fayette and Clayton counties in northeast
Iowa and Grant County in southwest Wisconsin.
This Afternoon into Monday Morning
The surface low moves from eastern Iowa northeast across Lower
Michigan. This will occur as the shortwave continues to deepen
across the Upper and Mid Mississippi River Valley. This will pivot
snow band from west to east to from southwest to northwest. like
yesterday, the SREF is showing that the probabilities of 1-inch snow
rates are only up to 50 percent. While the hourly rates will be far
less, the snow residence time across the area is increased due the
deformation band that southwest into northern Missouri. This will
likely result in another 4 to 8 inches of snow. The heaviest
snow be located along and east of the Mississippi River.
The MOS continues to show sustained winds of 25 to 40 mph
across much of the area and soundings show potential wind gusts
of 40 to 60 mph. This will result in blizzard conditions across
much of the area into Monday morning.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 639 AM CDT Sun Mar 15 2026
Widespread IFR conditions are ongoing due to mainly snow and
thundersleet. Axis of TSPL is present from EAU south to ALO and
this will shift eastward over the next few hours, affecting LSE.
When TS is not occurring, conditions favor SN. Have thus gone
with SN at LSE with a TEMPO for TSPL. As the axis of TSPL exits,
precip type will change to all snow and winds out of the
northeast will become out of the northwest and increase in
speeds with gusts to 35-45 knots expected. While a break may
occur early in the afternoon, any falling snow will tend to lead
to very low visibility at or below minimums due to the strong
winds with this continuing through the 00z to 12z Monday period.
After the period ends, conditions will improve as falling snow
exits east and winds decrease.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Blizzard Warning from 10 AM this morning to 7 AM CDT Monday
for WIZ017-029-032>034.
Winter Weather Advisory until 1 PM CDT this afternoon for
WIZ054-055-061.
Winter Storm Warning until 10 AM CDT this morning for WIZ017-
029-032>034.
Winter Storm Warning until 1 PM CDT Monday for WIZ041>044-053.
Winter Storm Warning from 1 PM this afternoon to 1 PM CDT
Monday for WIZ054-055-061.
MN...Blizzard Warning from 10 AM this morning to 7 AM CDT Monday
for MNZ079-086>088-094>096.
Winter Storm Warning until 10 AM CDT this morning for MNZ079-
086>088-094>096.
IA...Winter Weather Advisory until 10 AM CDT this morning for
IAZ008-009-018-019.
Blizzard Warning from 10 AM this morning to 7 AM CDT Monday
for IAZ008-009-018-019.
Winter Weather Advisory until 1 PM CDT this afternoon for
IAZ010-011-029-030.
Blizzard Warning from 1 PM this afternoon to 7 AM CDT Monday
for IAZ010-011-029-030.
&&
DISCUSSION...Boyne
AVIATION...FergusonHazardous weather outlook, Mar 15, 1:39 AM CST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
239 AM CDT Sun Mar 15 2026
IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-161100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
239 AM CDT Sun Mar 15 2026
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.
.DAY ONE... Today and Tonight
A wintry mix is possible along and south of the I-90 corridor
this morning. Blizzard conditions are likely from this afternoon
into tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Blizzard will continue into early Monday morning.
.SPOTTER INFORMATION STATEMENT...
Precipitation types, snowfall and icing amounts, and wind speeds
would be greatly appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
A Google Meet Live Q and A is scheduled for 130 PM this afternoon.
MNZ079-WIZ017-029-032>034-161100-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
239 AM CDT Sun Mar 15 2026
This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.
.DAY ONE...Today and Tonight
Heavy snow with snow rates between 2 and 4 inches per hour are
possible this morning. This will contribute to snowfall
accumulations of 12 to 30 inches. This will result in power
outages, impossible travel, and possible structural damage.
Blizzard conditions are likely from this afternoon into tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Blizzard will continue into early Monday morning.
.SPOTTER INFORMATION STATEMENT...
Snowfall amounts and wind speeds would be greatly appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
A Google Meet Live Q and A is scheduled for 130 PM this afternoon.
Boyne
In the hours before
Local storm report, Mar 15, 7:46 AM CST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
846 AM CDT Sun Mar 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM Snow 2 N Dorchester 45.04N 90.34W
03/15/2026 M9.0 Inch Taylor WI Broadcast Media
&&Local storm report, Mar 15, 7:59 AM CST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service La Crosse WI
859 AM CDT Sun Mar 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM Snow Northfield 44.46N 91.10W
03/15/2026 M16.0 Inch Jackson WI Public
0845 AM Snow 2 N Arcadia 44.28N 91.49W
03/15/2026 M14.0 Inch Trempealeau WI Public
0845 AM Snow Holmen 43.96N 91.26W
03/15/2026 M3.5 Inch La Crosse WI Public
0845 AM Snow Whitehall 44.37N 91.31W
03/15/2026 M14.0 Inch Trempealeau WI Public
0845 AM Snow Taylor 44.32N 91.12W
03/15/2026 M10.0 Inch Jackson WI Public
0845 AM Snow New Lisbon 43.88N 90.16W
03/15/2026 M2.0 Inch Juneau WI Public
0845 AM Snow 2 N Tomah 44.02N 90.50W
03/15/2026 M4.0 Inch Monroe WI Public
0845 AM Snow 2 NE Rochester 44.03N 92.45W
03/15/2026 M9.5 Inch Olmsted MN Public
0845 AM Snow Spring Valley 43.69N 92.39W
03/15/2026 M3.0 Inch Fillmore MN Public
0845 AM Snow Onalaska 43.89N 91.22W
03/15/2026 M3.0 Inch La Crosse WI Public
0845 AM Snow Warrens 44.13N 90.50W
03/15/2026 M5.0 Inch Monroe WI Public
0845 AM Snow Cochrane 44.23N 91.84W
03/15/2026 M12.5 Inch Buffalo WI Public
0845 AM Snow Nelson 44.42N 92.00W
03/15/2026 M19.0 Inch Buffalo WI Public
&&Local storm report, Mar 15, 8:17 AM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
917 AM CDT Sun Mar 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Snow Pine Island 44.20N 92.65W
03/15/2026 M15.5 Inch Olmsted MN Public
&&Local storm report, Mar 15, 8:21 AM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
921 AM CDT Sun Mar 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM Snow Elgin 44.13N 92.25W
03/15/2026 M13.0 Inch Wabasha MN Public
0850 AM Snow Trempealeau 44.01N 91.44W
03/15/2026 M5.0 Inch Trempealeau WI Public
0855 AM Snow Black River Falls 44.30N 90.85W
03/15/2026 M12.0 Inch Jackson WI Public
0855 AM Snow Hatfield 44.42N 90.73W
03/15/2026 M14.0 Inch Jackson WI Public
0900 AM Snow Arcadia 44.25N 91.49W
03/15/2026 M13.0 Inch Trempealeau WI Public
0900 AM Snow Lake City 44.45N 92.27W
03/15/2026 M17.0 Inch Wabasha MN Public
0900 AM Snow Whitehall 44.37N 91.31W
03/15/2026 M17.0 Inch Trempealeau WI Public
0900 AM Snow Caledonia 43.63N 91.50W
03/15/2026 M3.0 Inch Houston MN Public
0900 AM Snow Winona 44.05N 91.66W
03/15/2026 M8.0 Inch Winona MN Public
0900 AM Snow Neillsville 44.56N 90.59W
03/15/2026 M17.0 Inch Clark WI Public
0900 AM Snow Pigeon Falls 44.42N 91.21W
03/15/2026 M17.5 Inch Trempealeau WI Public
0900 AM Snow 2 NE Tomah 44.01N 90.47W
03/15/2026 M5.5 Inch Monroe WI Public
0900 AM Snow 3 NE Lanesboro 43.75N 91.93W
03/15/2026 M2.0 Inch Fillmore MN Public
&&Local storm report, Mar 15, 8:56 AM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
956 AM CDT Sun Mar 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow Zumbro Falls 44.28N 92.42W
03/15/2026 M15.0 Inch Wabasha MN Public
0845 AM Snow Nelson 44.42N 92.00W
03/15/2026 M20.0 Inch Buffalo WI Public
0900 AM Snow Wabasha 44.37N 92.05W
03/15/2026 M14.5 Inch Wabasha MN Public
0900 AM Snow Galesville 44.08N 91.36W
03/15/2026 M5.0 Inch Trempealeau WI Public
0900 AM Snow Strum 44.55N 91.39W
03/15/2026 M18.0 Inch Trempealeau WI Public
0900 AM Snow Loyal 44.74N 90.50W
03/15/2026 M17.0 Inch Clark WI Public
0900 AM Snow Waumandee 44.30N 91.71W
03/15/2026 M20.0 Inch Buffalo WI Public
0915 AM Snow Osseo 44.58N 91.22W
03/15/2026 M16.0 Inch Trempealeau WI Public
0915 AM Snow Trempealeau 44.01N 91.44W
03/15/2026 M6.5 Inch Trempealeau WI Public
0915 AM Snow New Lisbon 43.88N 90.16W
03/15/2026 M4.0 Inch Juneau WI Public
0915 AM Snow 7 S Neillsville 44.46N 90.59W
03/15/2026 M17.5 Inch Clark WI Public
0930 AM Snow Caledonia 43.63N 91.50W
03/15/2026 M5.5 Inch Houston MN Public
0930 AM Snow 2 N Rochester 44.04N 92.48W
03/15/2026 M930.0 Inch Olmsted MN Public
0930 AM Snow Onalaska 43.89N 91.22W
03/15/2026 M4.0 Inch La Crosse WI Public
0930 AM Snow Trempealeau 44.01N 91.44W
03/15/2026 M6.0 Inch Trempealeau WI Public
0945 AM Snow Humbird 44.53N 90.89W
03/15/2026 M21.0 Inch Clark WI Public
0955 AM Snow 2 SSE Holmen 43.93N 91.24W
03/15/2026 M4.3 Inch La Crosse WI NWS Employee
&&Local storm report, Mar 15, 8:58 AM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
958 AM CDT Sun Mar 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM Snow 2 N Rochester 44.04N 92.48W
03/15/2026 M13.0 Inch Olmsted MN Public
Corrects previous snow report from 2 N
Rochester.
&&Blizzard, Floyd
- When
- March 15, 9:00 AM CST to March 16, 7:00 AM CST
- Where
- Floyd forecast zone
- Reported by
- AWOS
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
During the evening hours on March 15th through the early morning hours on March 16th, the combination of falling snow and strong wind gusts of 30 to 40 mph resulted in visibilities falling below 1/4-mile in Floyd County for several hours resulting in blizzard conditions. Snowfall totals across the county ranged from 2 to 4 inches with the highest snowfall report being 4 inches 1 mile east-southeast of Charles City.
Blizzard, Mitchell
- When
- March 15, 9:00 AM CST to March 16, 7:00 AM CST
- Where
- Mitchell forecast zone
- Reported by
- AWOS
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
During the evening hours on March 15th through the early morning hours on March 16th, the combination of falling snow and strong wind gusts of 30 to 40 mph resulted in visibilities falling below 1/4-mile in Mitchell County for several hours resulting in blizzard conditions. Snowfall totals across the county ranged between 2 to 4 inches with the highest snowfall report being 3.8 inches in Saint Ansgar.
Blizzard, Chickasaw
- When
- March 15, 10:00 AM CST to March 16, 7:00 AM CST
- Where
- Chickasaw forecast zone
- Reported by
- AWOS
- Coordinates
- 43.060, -92.318 (the zone’s center; the record gives no point)
During the evening hours on March 15th through the early morning hours on March 16th, the combination of falling snow and strong wind gusts of 30 to 40 mph resulted in visibilities falling below 1/4-mile in Chickasaw County for several hours resulting in blizzard conditions. Snowfall totals across the county ranged between 2 to 4 inches with the highest snowfall report being 3.7 inches in New Hampton.
Blizzard, Howard
- When
- March 15, 10:00 AM CST to March 16, 7:00 AM CST
- Where
- Howard forecast zone
- Reported by
- AWOS
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
During the evening hours on March 15th through the early morning hours on March 16th, the combination of falling snow and strong wind gusts of 30 to 40 mph resulted in visibilities falling below 1/4-mile in Howard County for several hours resulting in blizzard conditions. Snowfall totals across the county ranged between 2 to 4 inches.
Blizzard, Fayette
- When
- March 15, 4:00 PM CST to March 16, 7:00 AM CST
- Where
- Fayette forecast zone
- Reported by
- AWOS
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
During the evening hours on March 15th through the early morning hours on March 16th, the combination of falling snow and strong wind gusts of 30 to 40 mph resulted in visibilities falling below 1/4-mile in Fayette County for several hours resulting in blizzard conditions. Snowfall totals across the county ranged between 2 to 3 inches with the highest total being 3.3 inches 2 miles east of Oelwein. Additionally, the AWOS at Oelwein reported a 53 mph peak wind gust during this period.
Winter Weather, Winneshiek
- When
- March 15, 4:00 PM CST to March 16, 3:00 AM CST
- Where
- Winneshiek forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.291, -91.844 (the zone’s center; the record gives no point)
The combination of snow and increased wind gusts led to occasional whiteout conditions across Winneshiek county during the afternoon hours on the 15th through the morning hours on the 16th. The highest wind gust reported in the county was 51 mph in Decorah with the highest snowfall total being 4.3 inches 8 miles east-northeast of Decorah.
Winter Weather, Allamakee
- When
- March 15, 5:00 PM CST to March 16, 5:00 AM CST
- Where
- Allamakee forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.284, -91.378 (the zone’s center; the record gives no point)
The combination of gusty winds and falling snow resulted in near-whiteout conditions at times in Allamakee County during the late afternoon on the 15th through the early morning on the 16th. Snowfall totals across the county ranged from 2 to 5 inches with the highest snowfall total report in the county being 4 miles northwest of Lansing where 5.2 inches was measured.
Winter Weather, Clayton
- When
- March 15, 5:00 PM CST to March 16, 5:00 AM CST
- Where
- Clayton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
The combination of falling snow and gusty winds resulted in near-whiteout conditions at times across Clayton County during the afternoon hours on the 15th through the morning on the 16th. Additionally, snowfall totals of 2 to 4 inches were observed across the county with the highest total reported being 1 mile east-northeast of Volga where 4 inches was measured.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Texas, March 15, 20261 death · $2,000 · 53 kt wind · 4 events
- Tornadoes and Hail in Tennessee, March 15, 2026$1.5 million · EF1 · 26 events
- Tornado and Hail in Mississippi, March 15, 20261 injured · $230,000 · EF1 · 29 events
- Tornadoes and Damaging Winds in Arkansas, March 15, 2026$434,000 · EF1 · 17 events
- Damaging Winds and High Wind in Indiana, March 15, 2026$665,000 · 62 kt wind · 25 events
- Tornadoes and Hail in Missouri, March 15, 2026$236,000 · EF1 · 17 events
- Wildfire and Dust Storm in Oklahoma, March 15 to 18, 2026$102,000 · 59 kt wind · 47 events
- Damaging Winds and Winter Weather in Alabama, March 15 to 16, 20261 injured · $3,000 · 56 kt wind · 64 events
- Tornadoes and Damaging Winds in Kentucky, March 15 to 16, 2026EF1 · 46 events
- Hail and Damaging Winds in Tennessee, March 15, 2026$110,000 · 1 in hail · 19 events
- Wildfire and Dust Storm in Texas, March 15, 2026$100,000 · 55 kt wind · 12 events
- Tornadoes and Hail in Arkansas, March 15, 2026EF1 · 36 events